Kansas, 2019

Hail and Damaging Wind in Kansas, September 27, 2019

September 27, 2019 · NWS ICT · 10 events in 3 counties and zones

In the evening on the 27th, prolific large hail-producing severe thunderstorms struck McPherson, Marion, and Chase Counties. 50 inch diameter hail in extreme Marion County that dented vehicles and cracked a windshield 6 miles east/southeast of Goessel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

In the evening on the 27th, prolific large hail-producing severe thunderstorms struck McPherson, Marion, and Chase Counties. While most of the hail was quarter-sized, there was one report of 2.50 inch diameter hail in extreme Marion County that dented vehicles and cracked a windshield 6 miles east/southeast of Goessel. Although large hail was by far the greatest severe convective mode, winds that were probably 60-65 mph uprooted a tree in Peabody, located in extreme South-Central Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 27, 5:27 PM CST, 40 minutes earlier.

Area forecast discussion, Sep 27, 5:27 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 348 PM CDT Fri Sep 27 2019

An active pattern is in store for a large portion of the Great
Plains through next week, with multiple opportunities for showers
and thunderstorms, including some severe weather and flooding
concerns. Above to well above normal temperatures over the weekend
may eventually transition to cooler temperatures by the end of next
week.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 348 PM CDT Fri Sep 27 2019

This afternoon, a cold front stretches SW to NE across Kansas. The
western end of that front is slowing down some ahead of a shortwave
that is beginning to lift out of the Four Corners region. Short term
model guidance differs on the convective evolution through tonight,
but the latest thinking is that a weak SFC low may develop along the
front in the vicinity of the OK/KS border (near or south of
Wichita). At the same time, the left exit region of an 80kt upper
level jet will lift out of the SW US and overspread the Central
Plains through tonight (ahead of the shortwave in that area).
Increasing low-level convergence near the SFC low/frontal boundary
combined with some added large-scale ascent may be just enough to
help initiate isolated to widely-scattered convection by this
evening across south-central Kansas, especially as inhibition
weakens in a narrow corridor along the front. Visible satellite as
of 315pm shows increasing cumulus developing along the OK/KS border
SW of Wichita and this likely signifies weakening inhibition and
increasing convergence.

While that doesn't guarantee initiation will occur, that area will
be our initial area of concern. Modest flow aloft over the area this
afternoon will support effective shear of 40-50kt which will be more
than adequate for organized, severe convection, including
supercells. In addition, low-level moistening beneath steep mid
level lapse rates and very warm temps will allow MLCAPE of around
3000 j/kg to be realized. These parameters will support the threat
of large hail and damaging wind gusts. Of note, the
shear/instability combo combined with good veering aloft certainly
supports the potential of rotating updrafts. Any such sustained
updraft could support 2" or larger hail. Steep low-level lapse rates
and DCAPE around 1500 j/kg also supports wind gusts potentially up
to 70 mph. Again, the takeaway here is that initiation is somewhat
conditional, but any storm that forms could quickly become severe.

With time, the frontal boundary will stall as WAA increases ahead of
the SW US shortwave. The exact location of the boundary may tend to
be augmented by how storms evolve through this evening. With time,
convection should grow upscale north of the frontal boundary, with
the threat of thunderstorms and severe weather shifting towards
northeast Kansas.

As the SW US shortwave approaches the Central Plains, another SFC
low will likely develop along the front. Models differ on how far
south the front will push tonight and this is important in where the
threat of storms and severe weather will be on Saturday. The
thinking is that north of the front, a WAA/almost overrunning type
setup may allow an area of elevated showers/thunderstorms to be
ongoing from late tonight into the day Saturday. Given this
potential, temps were lowered some in that area as showers and a NE
flow should tend to keep lower temps in place. Along and SE of the
front, daytime heating combined with the shortwave moving through
should allow another round of convection to develop. Instability and
shear may tend to be a bit lower on Saturday compared to today, but
given the uncertainties in the evolution of storms tonight/SAT AM, I
certainly do not want to downplay the threat of strong/severe storms
too much. Basically, the coverage of storms may be higher tomorrow,
but the threat of severe weather potentially lower. Anomalously high
PWats will favor very heavy rainfall and possible flooding tomorrow,
especially SE KS where FFG values are lower.

The frontal boundary should return well north of the area on Sunday
in response to a broad and deep upper low/trough developing over the
Central/Northern Rockies. Should clouds clear out, temperatures
could end up noticeably higher than the current forecast. This would
also support strong winds, with near-advisory level winds possible
over central KS.

Martin

.LONG TERM...(Monday through Friday)
Issued at 348 PM CDT Fri Sep 27 2019

Next week, the Central Plains will be sandwiched between deep
trough over the WRN US and ridging over the Southeast US. In
between these two features, deterministic and ensemble model
guidance continues to suggest an anomalous plume of moisture will
overspread the area. The potential exists for PWats to reach well
into the 90th percentile. This combined with a frontal boundary
sagging SE across the region could support an active period with
widespread showers/storms and heavy rain/flooding (potentially
both river and flash flooding). Stay tuned as we continue to
refine the potential threat areas. Once the frontal boundary
pushes through, gradually cooler air should begin to filter in,
providing relief from the recent stretch of above to well above
normal temps.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Sep 27 2019

A cold front, currently located from P28 to KEWK to KTOP is making
slow progress to the SE this evening across the forecast area.
Expecting strong to severe SHRA/TSRA to develop along this front for
the evening hours.  So will go with VCTS for most of the southern KS
taf sites for late this evening, including KICT/KHUT and eventually
after 03z for KCNU.

Expect a wind shift to the N-NW as the front pushes south, with this
already occurring at the KRSL/KSLN and KGBD taf sites. In the post
frontal airmass late this evening and tonight, expect some MVFR and
eventually some IFR cigs to move into the area as well.  This lower
cloud deck will eventually cover most of the forecast area by early
Sat morning, with MVFR and IFR cigs prevailing in most locations.

Ketcham

&&

.HYDROLOGY...
Issued at 348 PM CDT Fri Sep 27 2019

While PWats/moisture content will be high over the weekend, flash
flood guidance remains in the 3"+ range, which may tend to limit
the threat of flash flooding. That said, should flash flooding
occur through Saturday, it would likely be across southeast Kansas
where FFG is lower due to the recent heavy rainfall.

Potentially of greater concern is the potential for heavy rain and
flooding next week as PWats will likely reach close to the 99th
percentile for early October. Both river and flash flooding could
be a concern then.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  81  69  84 /  30  70  50  20
Hutchinson      61  76  68  85 /  30  70  40  20
Newton          62  77  68  84 /  50  70  40  20
ElDorado        66  81  70  83 /  30  80  60  20
Winfield-KWLD   68  84  70  84 /  20  80  50  20
Russell         55  69  64  87 /  30  30  30  10
Great Bend      56  72  65  86 /  30  30  20  10
Salina          59  71  67  87 /  60  70  40  20
McPherson       60  74  67  85 /  50  70  40  20
Coffeyville     70  83  71  85 /  10  40  20  10
Chanute         68  81  70  84 /  30  60  50  10
Iola            68  81  70  84 /  40  60  60  10
Parsons-KPPF    69  82  71  84 /  20  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...Ketcham
HYDROLOGY...RM
Hazardous weather outlook, Sep 27, 5:38 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
638 PM CDT Fri Sep 27 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
638 PM CDT Fri Sep 27 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms may develop along and
near the Kansas Turnpike through tonight, with the greatest chance
expected northeast of Wichita. While it is unclear whether storms
will even form, if they do, severe weather would likely occur.
The primary threats will be hail up to 2 inches in diameter and
wind gusts to 70 mph. Reference Severe Thunderstorm Watch 666 for
additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms may tend to be more widespread on
Saturday, some of which could be strong to marginally severe. The
best chance of seeing a severe thunderstorm looks to be across
southern Kansas. The threat of flooding may increase some on
Saturday as well, especially southeast Kansas.

Multiple rounds of showers and thunderstorms are likely from
Tuesday through Thursday next week, with an increased risk of very
heavy rainfall and flooding. Strong to severe thunderstorms cannot
be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Special weather statement, Sep 27, 5:49 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 PM CDT Fri Sep 27 2019

KSZ050-051-280015-
Rice KS-McPherson KS-
649 PM CDT Fri Sep 27 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Rice County in central Kansas...
  Western McPherson County in central Kansas...

* Until 715 PM CDT.

* At 645 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Little River, or 9 miles east
  of Lyons...moving northeast at 35 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Mcpherson, Marquette, Little River, Windom and Mcpherson Airport.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3827 9765 3822 9812 3828 9824 3852 9797
      3852 9792 3857 9792 3861 9787 3861 9781
TIME...MOT...LOC 2348Z 228DEG 31KT 3833 9804

BUTLER

The radar

The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
September 27, 6:07 PM CST to 6:09 PM CST
Where
Marion County, 1.76 mi NE of Peabody
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.190, -97.080

The report was received from a KSN Channel 3 reporter who was 2 miles northeast of Peabody. The time of the event was estimated from radar.

Hail, McPherson

When
September 27, 6:45 PM CST to 6:46 PM CST
Where
McPherson County, 1.48 mi NNE of Galva
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -97.520

This was a delayed report via MPing. The time of the event was estimated from radar.

Hail, Marion

When
September 27, 7:15 PM CST to 7:16 PM CST
Where
Marion County, 1.76 mi NW of Goessel
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.270, -97.370

This was a delayed report from a CO-OP observer.

Hail, Chase

When
September 27, 7:18 PM CST to 7:20 PM CST
Where
Chase County, 0.54 mi W of Strong City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.400, -96.540

Quarter to half dollar-sized hail was reported 0.5 mile west of Strong City. The report was relayed via Radio Station KVOE. The time of the event was estimated from radar.

Hail, Marion

When
September 27, 7:24 PM CST to 7:27 PM CST
Where
Marion County, 6.58 mi ESE of Goessel
Measured
2.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
38.210, -97.240

A delayed report was received of tennis ball-sized hail that dented vehicles and cracked a windshield. The report was received via Twitter. The time of the event was estimate based on radar.

Hail, Marion

When
September 27, 7:32 PM CST to 7:33 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.170, -97.110

The officer in Peabody also reported heavy rain.

Thunderstorm Wind, Marion

When
September 27, 7:43 PM CST to 7:45 PM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.170, -97.110

A delayed report was received of a tree that was uprooted. The time of the event was estimated from radar.

Hail, McPherson

When
September 27, 8:14 PM CST to 8:15 PM CST
Where
McPherson County, Marquette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -97.830

No wind was reported.

Hail, Marion

When
September 27, 8:59 PM CST to 9:00 PM CST
Where
Marion County, Tampa
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.550, -97.150

Heavy rain was also reported.

Hail, Marion

When
September 27, 9:13 PM CST to 9:14 PM CST
Where
Marion County, 1.48 mi NNE of Lincolnville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.520, -96.960

Winds around 50 mph were also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853956, 853957, 853958, 853959, 853960, 853962, 853966, 853963, 853964, 853965.